Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Atlanta, GA

April 4, 2008Barrow County, Clarke County, Jackson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 6:00 PM EDT for Barrow County, Clarke County, Jackson County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 6:00 PM EDT (22:00 UTC)
Expired
Apr 4, 2008, 6:33 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Barrow County, GA, Clarke County, GA, Jackson County, GA

The radar

The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:02 PM EDTHAIL 0.75Winder, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:27 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042201
SVRFFC
GAC013-059-157-042245-
/O.NEW.KFFC.SV.W.0152.080404T2200Z-080404T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARROW COUNTY IN NORTH CENTRAL GEORGIA
  NORTHWESTERN CLARKE COUNTY IN NORTHEAST GEORGIA
  SOUTHEASTERN JACKSON COUNTY IN NORTHEAST GEORGIA

* UNTIL 645 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR FORT
  YARGO STATE PARK OR 6 MILES WEST OF WINDER...MOVING EAST-NORTHEAST 
  AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINDER...RUSSELL...STATHAM...ARCADE...JEFFERSON AND COMMERCE.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8366 3392 8368 3389 8376 3392 8380
      3396 8381 3399 8386 3425 8349 3411 8336
      3406 8338 3404 8334
TIME...MOT...LOC 2200Z 237DEG 35KT 3396 8378

$$
1 follow-up statement
000 
WWUS52 KFFC 042233
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT FRI APR 4 2008

GAC013-059-157-042242-
/O.CAN.KFFC.SV.W.0152.000000T0000Z-080404T2245Z/
CLARKE GA-BARROW GA-JACKSON GA-
632 PM EDT FRI APR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON...BARROW 
AND NORTHWESTERN CLARKE COUNTIES HAS BEEN CANCELLED...

THE AREA OF SEVERE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING 
FOR THESE COUNTIES HAS MOVED EAST INTO MADISON AND SOUTHERN BANKS 
COUNTY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH THE 
EVENING HOURS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8366 3392 8368 3389 8376 3392 8380
      3396 8381 3399 8386 3425 8349 3411 8336
      3406 8338 3404 8334
TIME...MOT...LOC 2232Z 237DEG 35KT 3413 8346

$$


19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:35 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 3:35 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT FRI APR 4 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS
FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED
MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS
MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR
ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE
AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS
AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA.
EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY
THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL
BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN
OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND
ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY
CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO
-5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z
SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING
AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL
GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND
SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF TOTAL
OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND CENTRAL
GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN. HIGH
PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF
THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE
MOVES NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER
SHOT OF PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN
EVENING THROUGH MON MORNING.

.LONG TERM /MONDAY THROUGH FRIDAY/...
AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7.
MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH
MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A
WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT
AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM
CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT
NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA
ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER
THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH
DAY 7

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  67  49  74  52 /  70 100  20  10  20
ATLANTA         59  63  51  74  56 /  70 100  10  10  10
BLAIRSVILLE     56  62  43  72  47 / 100  80  10  10  10
CARTERSVILLE    56  62  44  75  52 /  90  90  10  10  10
COLUMBUS        66  73  53  79  57 /  70 100  10  20  20
GAINESVILLE     55  62  48  73  51 /  90 100  10  10  10
MACON           62  72  51  78  58 /  50  90  20  20  20
ROME            60  66  46  78  53 / 100  70  10  10  10
PEACHTREE CITY  60  65  46  75  53 /  70 100   5  10  10
VIDALIA         64  76  57  77  58 /  40  80  50  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01

In the hours before

Special weather statement, Apr 4, 4:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI APR 4 2008

GAZ052-042130-
454 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HEARD COUNTY UNTIL 530 PM EDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WARESVILLE...MOVING
NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HEARD COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE GLENN...WARESVILLE...FROLONA...TEXAS...SIMPSON...
FRANKLIN...COOKSVILLE...CENTRALHATCHEE AND CORINTH. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 4, 5:17 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 SE ADAIRSVILLE        34.35N 84.89W
04/04/2008  E0.75 INCH       BARTOW             GA   PUBLIC

0450 PM     HAIL             1 S EMERSON             34.12N 84.74W
04/04/2008  E1.25 INCH       BARTOW             GA   PUBLIC

0455 PM     HAIL             4 E EMERSON             34.13N 84.67W
04/04/2008  E0.75 INCH       BARTOW             GA   PUBLIC

&&

MGRIESIN
Local storm report, Apr 4, 5:21 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 S CANTON              34.22N 84.49W
04/04/2008  E1.00 INCH       CHEROKEE           GA   EMERGENCY MNGR

&&

MGRIESIN
Special weather statement, Apr 4, 5:33 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT FRI APR 4 2008

GAZ045-046-054-055-057-042200-
533 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FAYETTE...HENRY...CLAYTON...ROCKDALE AND DEKALB COUNTIES UNTIL 600 PM
EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER IRONDALE...MOVING NORTHEAST AT 53 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FAYETTE...HENRY...CLAYTON...ROCKDALE AND DEKALB COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LEES MILL...
KENWOOD...INMAN...RIVERDALE...MORROW...LOVEJOY...IRONDALE...
FAYETTEVILLE...BONANZA...JONESBORO...STOCKBRIDGE...LAKE CITY...FOREST
PARK...CONLEY AND WHITEHOUSE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 4, 5:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT FRI APR 4 2008

GAZ024-025-042215-
547 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
JACKSON AND BANKS COUNTIES UNTIL 615 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDERGRASS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS JACKSON
AND BANKS COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PENDERGRASS...JEFFERSON...APPLE VALLEY...
MAYSVILLE...COMMERCE AND HOMER.
Special weather statement, Apr 4, 5:55 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT FRI APR 4 2008

GAZ020-021-031-032-042230-
555 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES UNTIL 630 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CASSVILLE TO 7 MILES SOUTHWEST OF DALLAS...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 45 MPH AND VERY HEAVY RAIN ARE LIKELY AS THIS STORM
MOVES ACROSS PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES THROUGH
630 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CASSVILLE
...WHITE...DALLAS...CARTERSVILLE...RED TOP MOUNTAIN STATE PARK...NEW
HOPE...EMERSON...ACWORTH...CHEROKEE...WALESKA AND KENNESAW.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:51 PM EDTSevere Thunderstorm WarningFFCDade, Walker39 min
Apr 4, 2:11 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker49 min
Apr 4, 3:18 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon42 min
Apr 4, 4:00 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens45 min
Apr 4, 4:04 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton, Heard41 min
Apr 4, 4:23 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fayette, Fulton, Henry55 min
Apr 4, 4:26 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding, Polk49 min
Apr 4, 4:42 PM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Lumpkin, Pickens37 min
Apr 4, 5:03 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard28 min
Apr 4, 5:07 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton38 min
Apr 4, 5:14 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk46 min
Apr 4, 5:16 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale, Walton44 min
Apr 4, 5:59 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Troup46 min
Apr 4, 6:12 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Pike, Spalding16 min
Apr 4, 6:25 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Haralson, Paulding, Polk20 min
Apr 4, 6:33 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Meriwether, Pike, Spalding, Troup42 min
Apr 4, 6:50 PM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Morgan, Oconee40 min
Apr 4, 6:55 PM EDTSevere Thunderstorm WarningFFCOglethorpe35 min
Apr 4, 7:06 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding39 min
Apr 4, 7:29 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Wilkes46 min
Apr 4, 7:37 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Rockdale38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.